I use a medication that requires the use of Senokot to prevent constipation. It is safe to use Benadryl with it?
There is no interaction between Senokot (senna) and Benadryl (diphenhydramine). However, since Senokot is a mild laxative, it can prevent Benadryl from being fully absorbed if taken together potentially decreasing its effectiveness.
In addition, Benadryl can have a mild drying effect, especially in those that take it regularly. This could potentially worsen constipation, which is what Senokot is used to treat. In general, Benadryl use should be avoided in those who are dealing with constipation or using constipating drugs, such as opioids.
Senokot Additional Information
Senokot is an over-the-counter medication used to treat occasional constipation. It is known as a stimulant laxative which means it stimulates the muscles in the gut to contract and gets the contents inside the gut moving. It usually takes about 6 to 12 hours to work and so it is recommended to be taken at bedtime.
A major side effect of Senokot is stomach cramps and taking it at bedtime can help you sleep through the stomach cramps. It can cause other medications to not be absorbed as well because other medications will be moved through the gut more quickly when Senokot is given.
Benadryl is a first-generation antihistamine used to treat allergy symptoms, but it is also used in many over-the-counter sleep aids due to its sedating effects. It starts working to make you sleepy in about 30 minutes and generally lasts about 4 to 6 hours per dose.